Alert archive / Iowa / Flash Flood Warnings in 2024

Flash Flood Warning 6, NWS Des Moines, IA

May 21, 20244 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at May 21, 2024, 6:26 AM CDT for 4 counties in Iowa. It was in force for 5 hr. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2024, 6:26 AM CDT (11:26 UTC)
Expired
May 21, 2024, 11:20 AM CDT
In force
5 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, IA, Marshall County, IA, Poweshiek County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 93 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:00 AM CDTRAIN 3.091 Sw Traer, IACO-OP Observer station TREI4 Traer.
May 21, 7:00 AM CDTRAIN 3.333 N Toledo, IACO-OP Observer station TLDI4 3 N Toledo.
May 21, 7:28 AM CDTFLASH FLOODKellogg, IAWater over the road on IA 224 just north of Kellogg.
May 21, 7:46 AM CDTFLASH FLOOD3 Ssw Montour, IAWater flowing over B Ave south of 340th St due to flooding from Raven Creek.
May 21, 7:55 AM CDTFLASH FLOOD3 S Tama, IAMultiple reports of water over roads in southern part of the county.
May 21, 7:56 AM CDTRAIN 5.153 Sw Gilman, IAPersonal Weather Station. Many other 3 to 5 inch amounts across northern Jasper County.
May 21, 8:03 AM CDTFLASH FLOOD3 W Tama, IAWater running over roads and vehicles stranded in flood waters across portions of the Meskwaki Nation Settlement including Battleground Rd near the PowWow Grounds, Meskwaki Rd at Battleground Rd and G Ave South. Reported by the Meskwaki Nation Police Departmen
May 21, 8:10 AM CDTFLASH FLOODKellogg, IAConsiderable flash flooding in Kellogg. Water flooding roads and buildings.
May 21, 8:12 AM CDTRAIN 4.254 Ssw Kellogg, IA
May 21, 8:15 AM CDTFLASH FLOOD2 N Montour, IAC Ave north of US 30 closed due to flooding. Reported by Tama County Engineer via social media.
May 21, 8:15 AM CDTFLASH FLOOD2 Nnw Traer, IAP Ave closed from 145th to 155th St due to flooding. Reported by Tama County Engineer via social media.
May 21, 8:45 AM CDTFLASH FLOOD2 S Montour, IAHwy T47 closed south of Montour due to water flowing over the road.
May 21, 10:50 AM CDTFLASH FLOODKellogg, IASandbagging taking place due to rising waters.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

358 
WGUS53 KDMX 211126
FFWDMX
IAC099-127-157-171-211730-
/O.NEW.KDMX.FF.W.0006.240521T1126Z-240521T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
626 AM CDT Tue May 21 2024

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Northeastern Jasper County in central Iowa...
  Eastern Marshall County in central Iowa...
  Poweshiek County in central Iowa...
  Tama County in central Iowa...

* Until 1230 PM CDT Tuesday.

* At 626 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. As much as 4 to 5 inches of 
  rain have fallen especially across eastern Jasper County. 
  Additional rainfall amounts of 1 to 2 inches are possible in the 
  warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Marshalltown, Newton, Grinnell, Toledo, Montezuma, Tama, Traer, 
  Brooklyn, Dysart, Meskwaki Casino, Rock Creek Lake, Iowa Speedway, 
  Gladbrook, Le Grand, Victor, Kellogg, Garwin, Gilman, Holiday Lake 
  and Malcom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

For the latest river and stream observations and forecasts refer to 
weather.gov/desmoines/water.

&&

LAT...LON 4218 9282 4223 9265 4222 9230 4157 9230
      4161 9304

FLASH FLOOD...RADAR INDICATED

$$

Zogg
3 follow-up statements
318 
WGUS73 KDMX 211159
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
659 AM CDT Tue May 21 2024

IAC099-127-157-171-211730-
/O.CON.KDMX.FF.W.0006.000000T0000Z-240521T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper IA-Marshall IA-Poweshiek IA-Tama IA-
659 AM CDT Tue May 21 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT THIS 
AFTERNOON FOR NORTHEASTERN JASPER, EASTERN MARSHALL, POWESHIEK AND 
TAMA COUNTIES...

At 659 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. As much as 5 and 6 inches of rain have 
fallen across portions of northeastern Jasper County, southern 
Marshall County and western Tama County. Additional heavy rainfall 
has occurred across northwestern Poweshiek County. Flash flooding is 
already occurring with reports of road closures due to water over 
the road.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Marshalltown, Newton, Grinnell, Toledo, Montezuma, Tama, Traer, 
  Brooklyn, Dysart, Meskwaki Casino, Rock Creek Lake, Iowa Speedway, 
  Gladbrook, Le Grand, Victor, Kellogg, Garwin, Gilman, Holiday Lake 
  and Malcom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

For the latest river and stream observations and forecasts refer to 
weather.gov/desmoines/water.

&&

LAT...LON 4218 9282 4223 9265 4222 9230 4157 9230
      4161 9304

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Zogg
200 
WGUS73 KDMX 211443
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
943 AM CDT Tue May 21 2024

IAC099-127-157-171-211730-
/O.CON.KDMX.FF.W.0006.000000T0000Z-240521T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper IA-Marshall IA-Poweshiek IA-Tama IA-
943 AM CDT Tue May 21 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT THIS 
AFTERNOON FOR NORTHEASTERN JASPER, EASTERN MARSHALL, POWESHIEK AND 
TAMA COUNTIES...

At 943 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 5 and 6 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is ongoing with several reports of 
roads closed due to flash flooding as well as flash flooding of 
homes and other buildings in some areas.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Marshalltown, Newton, Grinnell, Toledo, Montezuma, Tama, Traer, 
  Brooklyn, Dysart, Meskwaki Casino, Rock Creek Lake, Iowa Speedway, 
  Gladbrook, Le Grand, Victor, Kellogg, Garwin, Gilman, Holiday Lake 
  and Malcom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

For the latest river and stream observations and forecasts refer to 
weather.gov/desmoines/water.

&&

LAT...LON 4218 9282 4223 9265 4222 9230 4157 9230
      4161 9304

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Zogg
794 
WGUS73 KDMX 211620
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1120 AM CDT Tue May 21 2024

IAC099-127-157-171-211630-
/O.CAN.KDMX.FF.W.0006.000000T0000Z-240521T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper IA-Marshall IA-Poweshiek IA-Tama IA-
1120 AM CDT Tue May 21 2024

...FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL FLOOD WARNING 
FOR NORTHEASTERN JASPER, EASTERN MARSHALL, POWESHIEK AND TAMA 
COUNTIES...

This Flash Flood Warning has been replaced with an areal Flood 
Warning.

A Flood Watch remains in effect until 700 PM CDT Tuesday for 
portions of central, north central, northeast, northwest, south 
central, southwest, and west central Iowa.

&&

LAT...LON 4218 9282 4223 9265 4222 9230 4157 9230
      4161 9304

$$

Zogg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 21, 3:47 AM CDT, 2 hours 39 minutes earlier. Its key messages:

  • Storms will continue into the morning hours, with the potential for an MCS bringing strong winds through the area. Heavy rainfall continues to fall over the area.
  • Strong storms are then expected through the afternoon hours with damaging winds, large hail, and a few strong tornadoes being possible. Efficient rainfall may also lead to flash flooding concerns, especially in areas primed from the overnight storms.
Area forecast discussion, May 21, 3:47 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
347 AM CDT Tue May 21 2024

.KEY MESSAGES...

- Storms will continue into the morning hours, with the
  potential for an MCS bringing strong winds through the area.
  Heavy rainfall continues to fall over the area.

- Strong storms are then expected through the afternoon hours
  with damaging winds, large hail, and a few strong tornadoes
  being possible. Efficient rainfall may also lead to flash
  flooding concerns, especially in areas primed from the
  overnight storms.

&&

.DISCUSSION...
Issued at 345 AM CDT Tue May 21 2024

As expected, storms have continued to fester through the early
morning hours as our  well-advertised low pressure system continues
to steadily make it’s way towards the state. Primary impacts with
the overnight convection have been large amounts of rainfall and
strong winds, with sporadic reports of hail. These storms are
expected to remain over the area through most of the morning hours,
as the warm air advection wing continues to slowly push north and a
30 to 40 kt LLJ provides a continual stream of moisture and ascent
overhead.

In addition to storms ongoing over the forecast area, we also
continue to watch the evolution of a potential MCS currently in
central Nebraska that will be making it’s way towards the state
through the next few hours. High resolution models have struggled to
capture how this feature will evolve, but most agree it will ride
along the warm air advection wing, being fueled by the 45 to 50 kt
LLJ to it’s south. The differences in guidance are with how it
behaves upon reaching Iowa. Most recent guidance suggests that the
MCS will shoot north along the warm front, ingesting the storms in
it’s path but also heading into more overturned air where
convection has occurred all night. This solution would somewhat
limit the wind potential of the system, confining it to areas
along the southern edge of the overnight convection where the
better surface instability resides. However, there have been
hints of this MCS staying further south near the outflow
boundary, still rooted to the LLJ and further into the warmer,
untapped air to the south. Should this solution pan out, the
severe wind risk would be much higher as the MCS would stay
within the better surface instability and along the better shear
axis. High resolution guidance is notoriously bad at resolving
nocturnal MCS’, so will be watching observations very closely
through the morning hours.

After the morning MCS passes through, all eyes will be on the
surface low pressure system that will be lifting northeast through
the state and dragging the cold front behind it. For our area, most
of the storms today will be initiated along this boundary as it
arrives in our west around 18-19z and quickly progresses east
through the afternoon. These will be fast moving storms, with the
front through our area and already into eastern Iowa by 00z. The
current expectation is for storms to initially begin as discreet
supercells, taking advantage of the 3000+ J/kg of SBCAPE and the 50-
60 kts of 0-6 km shear ahead of the line. However, with shear
vectors oriented roughly parallel to slightly off the boundary,
would expect storms to eventually congeal and grow upscale into a
QLCS type of structure. This will be most likely further east in the
forecast area, with discrete convection expected in the west. All
severe hazards will be possible through the period and with both
storm modes. Of course, with large amounts of instability
present and strong flow aloft, storms will be organized and
capable of producing damaging winds and large hail, with an
emphasis on wind, should the system grow upscale. Likewise, with
200 to 300 m2/s2 of 0-500 m and 0-1 km of SRH there will be
plenty of low level shear for rotating storms and the sub-500 m
LCLs with surface based instability will help with stretching
and tornado production. The limiting factor for tornadoes will
be the northeast storm motions not being completely favorable
for streamwise ingest, but the large amounts of shear present
will still help to mitigate the less favorable storm motions.
Finally, the icing on the cake will be the anomalously high
PWATs of 1.5 to 1.7 inches, making for efficient rainfall
production. Fortunately, fast storm motions and progressive
storms will lessen the flash flood potential for most, however,
areas that have been primed with heavy rainfall overnight will
be susceptible for flash flooding this afternoon. All of this
has warranted a nearly area-wide upgrade to a moderate risk
(level 4 of 5) for severe weather from the storm prediction
center, with the possibility significant hail and wind, as well
as a few strong tornadoes.

Beyond today, things quiet down through the remainder of the week
before we see the return of shower and storm chances on Friday.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1213 AM CDT Tue May 21 2024

Scattered storms overnight most areas except OTM. Toward 12-15z,
an MCS is expected to roll over the area from west central Iowa
toward ALO, impacting most sites with lower MVFR cigs/vsby and
VRB wind gusts over 45kts possible. Main storm will pull a
strong line of storms through the area from 20z to 00z affecting
most sites with higher end gust potential over 50kt along with
some severe hail/brief heavy rainfall. Timing details will be
refined as event unfolds with current timing best estimate at
this time. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>083-092.

&&

DISCUSSION...Dodson
AVIATION...REV
Hazardous weather outlook, May 21, 3:44 AM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
344 AM CDT Tue May 21 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-220845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
344 AM CDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms from overnight are expected to linger through the
morning with damaging winds and flash flooding the primary
threats. Additional storms are expected to develop during the
afternoon with tornadoes, damaging winds, flash flooding, and
large hail all possible. The worst of the storms will be primarily
after 3pm. Winds could gust over 40mph at times as storms exit.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances return at times Friday and
through the weekend. The severe weather potential for these days
will be better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed at times today.

In the hours before

Special weather statement, May 21, 2:32 AM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Des Moines IA
232 AM CDT Tue May 21 2024

IAZ038-039-050-210800-
Black Hawk IA-Tama IA-Grundy IA-
232 AM CDT Tue May 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BLACK HAWK...TAMA AND
SOUTHEASTERN GRUNDY COUNTIES THROUGH 300 AM CDT...

At 232 AM CDT, Doppler radar was tracking a strong thunderstorm over
Traer, or 12 miles north of Toledo, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and up to nickel size hail and
         additional rainfall up to one inch per hour.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

Locations impacted include...
Waterloo, Cedar Falls, Toledo, Evansdale, Tama, La Porte City,
Hudson, Traer, Reinbeck, Dysart, Elk Run Heights, Crossroads Mall,
Waterloo Municipal Airport, Gladbrook, Washburn, Gilbertville,
Garwin, Clutier, Lincoln, and Tf Clark State Park.

This includes Interstate 380 between mile markers 68 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4230 9230 4205 9230 4196 9258 4219 9277
      4221 9277 4221 9278 4223 9280 4256 9237
      4230 9206
TIME...MOT...LOC 0732Z 224DEG 38KT 4216 9249

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Small
Local storm report, May 21, 2:56 AM CDT, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
256 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     Tstm Wnd Dmg     1 NE Audubon            41.72N 94.92W
05/21/2024                   Audubon            IA   Emergency Mngr

            Emergency manager reported power lines down
            on the northeast side of Audubon. Time
            estimated with radar.

&&

AJ
Local storm report, May 21, 3:06 AM CDT, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
306 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 AM     Tstm Wnd Gst     Waterloo Regional Airpo 42.56N 92.40W
05/21/2024  M70 MPH          Black Hawk         IA   ASOS

            70mph wind gust measured by the Waterloo
            Airport ASOS.

&&

AJ
Local storm report, May 21, 3:38 AM CDT, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
338 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     Tstm Wnd Dmg     Cedar Falls             42.52N 92.45W
05/21/2024                   Black Hawk         IA   Public

            Large branch down near UNI. Public report
            via social media.

&&

rev
Special weather statement, May 21, 4:12 AM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Des Moines IA
412 AM CDT Tue May 21 2024

IAZ047-048-060-073-210945-
Boone IA-Story IA-Polk IA-Warren IA-
412 AM CDT Tue May 21 2024

...STRONG THUNDERSTORMS WILL IMPACT POLK...SOUTHERN STORY...
SOUTHEASTERN BOONE AND NORTHWESTERN WARREN COUNTIES THROUGH 445 AM
CDT...

At 410 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Ankeny, moving slowly south at 15 mph.

HAZARD...Additional heavy rainfall of one to two inches per hour.

SOURCE...Radar indicated.

IMPACT...Considerable ponding of water on streets and roadways, low
         visibilities, and rises in small streams and creeks. This
         may impact travel during the morning commute.

Locations impacted include...
Des Moines, Ames, West Des Moines, Ankeny, Urbandale, Johnston,
Clive, Altoona, Norwalk, Pleasant Hill, Grimes, Nevada, Windsor
Heights, Carlisle, Bondurant, Polk City, Huxley, Saylorville,
Mitchellville, and Slater.

This includes the following highways...
 Interstate 35 between mile markers 67 and 72, and between mile
markers 87 and 113.
 Interstate 80 between mile markers 122 and 149.
 Interstate 235 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4186 9327 4186 9335 4160 9335 4160 9333
      4150 9333 4150 9379 4201 9380 4204 9324
TIME...MOT...LOC 0910Z 356DEG 12KT 4171 9356

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Small
Local storm report, May 21, 5:52 AM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
552 AM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     Flash Flood      4 WNW Luther            41.99N 93.88W
05/21/2024                   Boone              IA   Law Enforcement

            Canyon road impassable due to water on
            roads.

&&

Dodson

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:25 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXPalo Alto, Pocahontas50 min
May 20, 8:48 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago42 min
May 20, 9:12 PM CDTRiver Flood WatchDMXBlack Hawk24 hr
May 20, 9:13 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXHumboldt, Kossuth, Palo Alto, Pocahontas37 min
May 20, 9:30 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago, Worth22 min
May 20, 10:20 PM CDTSpecial Weather StatementDMXHancock25 min
May 20, 10:35 PM CDTSevere Thunderstorm WarningDMXKossuth25 min
May 20, 10:40 PM CDTSpecial Weather StatementDMXPalo Alto, Pocahontas35 min
May 20, 11:02 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas28 min
May 20, 11:16 PM CDTFlash Flood WarningDMXHancock, Kossuth, Winnebago6 hr
May 20, 11:30 PM CDTSpecial Weather StatementDMXCarroll30 min
May 20, 11:34 PM CDTSpecial Weather StatementDMXGuthrie26 min
May 20, 11:58 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Carroll, Dallas, Greene, Guthrie and 2 more36 min
May 21, 12:06 AM CDTSpecial Weather StatementDMXPocahontas24 min
May 21, 12:10 AM CDTSpecial Weather StatementDMXHancock35 min
May 21, 1:09 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford66 min
May 21, 1:20 AM CDTSevere Thunderstorm WarningDMXJasper, Polk40 min
May 21, 2:15 AM CDTSpecial Weather StatementDMXAudubon, Guthrie60 min
May 21, 2:32 AM CDTSpecial Weather StatementDMXBlack Hawk, Tama28 min
May 21, 2:38 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy, Hardin37 min
May 21, 2:56 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler49 min
May 21, 3:09 AM CDTFlash Flood WarningDMXButler, Franklin, Grundy, Hardin, Wright8 hr
May 21, 3:22 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac38 min
May 21, 3:26 AM CDTFlash Flood WarningDMXAdair, Audubon, Cass, Guthrie8 hr
May 21, 4:12 AM CDTSpecial Weather StatementDMXPolk33 min
May 21, 4:22 AM CDTFlash Flood WarningDMXBoone, Dallas, Greene, Guthrie, Jasper, Marshall and 2 more7 hr
May 21, 5:09 AM CDTAreal Flood WarningDMXHancock, Kossuth, Winnebago14 hr
May 21, 5:25 AM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama50 min
May 21, 5:51 AM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek, Tama39 min
May 21, 6:18 AM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama42 min
May 21, 6:28 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXCarroll, Crawford, Sac47 min
May 21, 6:51 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Cass, Crawford, Guthrie54 min
May 21, 7:07 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXCass23 min
May 21, 7:24 AM CDTTornado WarningDMXAdair, Cass36 min
May 21, 7:29 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Audubon, Cass, Guthrie46 min
May 21, 7:35 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Taylor40 min
May 21, 8:05 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison55 min
May 21, 8:41 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXDallas, Madison, Polk, Warren64 min
May 21, 8:57 AM CDTFlash Flood WarningDMXBlack Hawk, Bremer, Grundy, Hardin, Marshall, Tama2 hr
May 21, 9:26 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 2 more64 min
May 21, 10:09 AM CDTRiver Flood WarningDMXCass15 hr
May 21, 11:14 AM CDTRiver Flood WatchDMXPolk4 days
May 21, 11:14 AM CDTRiver Flood WatchDMXWebster9 hr
May 21, 11:14 AM CDTRiver Flood WatchDMXPolk5 days
May 21, 11:14 AM CDTRiver Flood WatchDMXDallas, Greene4 days
May 21, 11:14 AM CDTRiver Flood WatchDMXBoone, Hamilton, Webster47 hr
May 21, 11:14 AM CDTRiver Flood WarningDMXTama8 days
May 21, 11:14 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek46 min
May 21, 11:16 AM CDTAreal Flood WarningDMXBlack Hawk, Bremer, Butler, Franklin, Grundy, Hardin and 6 more24 hr
May 21, 11:54 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXPoweshiek21 min
May 21, 1:38 PM CDTSevere Thunderstorm WarningDMXCrawford52 min
May 21, 2:18 PM CDTSevere Thunderstorm WarningDMXSac29 min
May 21, 2:28 PM CDTSevere Thunderstorm WarningDMXAdams, Audubon, Cass62 min
May 21, 2:30 PM CDTSevere Thunderstorm WarningDMXAudubon, Calhoun, Carroll, Crawford, Sac45 min
May 21, 2:52 PM CDTTornado WarningDMXAdams, Cass18 min
May 21, 2:55 PM CDTTornado WarningDMXAdair, Adams, Cass, Union50 min
May 21, 2:57 PM CDTFlash Flood WarningDMXAdair, Audubon, Carroll, Cass, Crawford, Greene and 1 more6 hr
May 21, 3:07 PM CDTTornado WarningDMXAdair, Adams, Madison, Taylor, Union53 min
May 21, 3:11 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAudubon, Boone, Calhoun, Carroll, Greene, Guthrie and 1 more49 min
May 21, 3:13 PM CDTTornado WarningDMXAudubon, Cass, Greene, Guthrie22 min
May 21, 3:20 PM CDTRiver Flood WarningDMXPolk7 hr
May 21, 3:26 PM CDTRiver Flood WarningDMXPolk4 days
May 21, 3:26 PM CDTRiver Flood WarningDMXPolk4 days
May 21, 3:26 PM CDTTornado Warning Tornado observedDMXAdair, Adams, Madison, Union49 min
May 21, 3:31 PM CDTSevere Thunderstorm Warning Destructive damage threatDMXBoone, Greene, Hamilton, Webster, Wright44 min
May 21, 3:33 PM CDTTornado WarningDMXRinggold, Taylor, Union42 min
May 21, 3:35 PM CDTTornado Warning Tornado observedConsiderable damage threatDMXAdair, Dallas, Guthrie, Madison40 min
May 21, 3:40 PM CDTTornado Warning Tornado observedDMXAdair, Adams, Dallas, Madison, Ringgold, Union50 min
May 21, 3:55 PM CDTTornado WarningDMXClarke, Madison, Ringgold, Union, Warren50 min
May 21, 3:58 PM CDTTornado WarningDMXClarke, Decatur, Lucas, Ringgold, Union, Warren47 min
May 21, 4:01 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Guthrie, Hamilton, Webster44 min
May 21, 4:03 PM CDTTornado WarningDMXBoone, Hamilton, Webster42 min
May 21, 4:11 PM CDTSevere Thunderstorm WarningDMXBoone, Clarke, Dallas, Decatur, Lucas, Madison and 4 more64 min
May 21, 4:11 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago, Worth49 min
May 21, 4:15 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Worth, Wright45 min
May 21, 4:19 PM CDTTornado WarningDMXBoone, Dallas, Polk, Story41 min
May 21, 4:25 PM CDTSevere Thunderstorm WarningDMXBoone, Franklin, Grundy, Hamilton, Hardin, Marshall and 2 more50 min
May 21, 4:30 PM CDTTornado WarningDMXJasper, Madison, Polk, Warren45 min
May 21, 4:43 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Jasper, Marion, Marshall, Polk and 2 more47 min
May 21, 4:46 PM CDTTornado WarningDMXFranklin, Grundy, Hamilton, Hardin17 min

Nearby

Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.